Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 4, NWS Wichita, KS

February 13, 201912 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 13, 2019, 10:50 AM CST for 12 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2019, 10:50 AM CST (16:50 UTC)
Expired
Feb 13, 2019, 4:00 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS73 KICT 131650
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1050 AM CST Wed Feb 13 2019

KSZ069>072-092>096-098>100-132200-
/O.NEW.KICT.WI.Y.0004.190213T1650Z-190213T2200Z/
Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
1050 AM CST Wed Feb 13 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 4 PM CST this afternoon.

* Winds...South 15 to 25 mph with gusts up to 45 mph. Across
  southeast Kansas, wind gusts could briefly reach 50 mph.

* Timing...Beginning now across south-central Kansas and beginning
  around the noon hour across southeast Kansas.

* Impacts...Difficult travel on east-west oriented roads. In
  addition, the gusty winds will lead to increased fire weather
  concerns this afternoon, especially across southeast Kansas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Martin
1 follow-up statement
592 
WWUS73 KICT 132152
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
352 PM CST Wed Feb 13 2019

KSZ069>072-092>096-098>100-132300-
/O.EXP.KICT.WI.Y.0004.000000T0000Z-190213T2200Z/
Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
352 PM CST Wed Feb 13 2019

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

Gusty winds of 30 to 40 mph will continue for another hour or two,
but the threat of wind gusts reaching or exceeding 45 mph
continues to decrease. Because of this, the Wind Advisory will be
allowed to expire.

$$

Martin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 13, 5:50 AM CST, 5 hours earlier.

Area forecast discussion, Feb 13, 5:50 AM CST, 5 hours before
Area Forecast Discussion
National Weather Service Wichita KS
550 AM CST Wed Feb 13 2019

.SYNOPSIS...
Issued at 339 AM CST Wed Feb 13 2019

It will be a mild couple of days across Kansas today and tomorrow,
but big changes are in store on Friday and heading into the weekend
with much colder temperatures and several chances of wintry
precipitation as the pattern becomes much more active heading into
next week.

&&

.SHORT TERM...(Today through Friday night)
Issued at 339 AM CST Wed Feb 13 2019

Overnight, lee-side troughing has commenced in the vicinity of the
Rockies as flow both at the surface and aloft has become more
southerly. Latest satellite imagery early this morning shows an
extensive cirrus deck overhead that will likely continue
throughout the day today. Ordinarily, 1000-850mb thicknesses
approaching 1370m+ (such as those suggested by RAP and HRRR in
southwest portions of the CWA today) in combination with constant
southerly flow would suggest temperatures reaching the high 60s
to near 70 degrees. However, think that the upper level clouds
will act as a limiting factor on temperatures reaching their full
potential today, so have capped afternoon highs in the mid-60s
along the Kansas/Oklahoma border and the low 60s in central
Kansas. Also tweaked winds slightly down based on the expected
cirrus using the latest CONSMOS guidance, which in turn dampened
fire weather concerns for southeast Kansas for this afternoon.
Previously forecast extreme GFDI (grassland fire danger index)
values in SE Kansas dropped back into the very high category, so
do not plan on issuing any fire weather headlines at this time.

Thursday looks to be the last mild day in the foreseeable future
before a cold front moves through the area and ushers in much colder
temperatures. Ahead of the front, think that south central and
southeast Kansas have the potential to warm up into the 60s before
the front makes its way through those areas with the pre-frontal
southerly flow continuing. However, this warm up will be short lived
as temperatures plummet Thursday night into the teens and twenties.
A lack of moisture will keep the forecast precip-free on Thursday
during the day.

Overnight Thursday night and into Friday a subtle disturbance in the
mid and upper levels along with a transient area of frontogenesis
and sufficient ascent and moisture will bring chances of snow and
a wintry mix to the area. As previous discussions mentioned, this
system looks to be rather quick-hitting but could be impactful
for central, south central, and southeast Kansas, mostly during
the day on Friday. Applying top-down methodology to model forecast
soundings, the best chance of all snow looks to be in central
Kansas where a fairly deep, moist column will likely remain
completely below 0C throughout the morning and early afternoon
until late afternoon or evening when a brief window of a wintry
mix will be possible before the column dries out and the precip
ends. In south central and southeast Kansas, things become more
complicated with forecast soundings indicating a maxT aloft up to
around 3-4C in the warm nose at various points throughout the day.
In general, a maxT aloft of this magnitude would instead suggest
freezing rain or ice pellets, possibly mixed with a few
snowflakes.

Therefore, the bottom line for Friday's winter weather chances is
that the best snow potential is in central Kansas where 1-3 inches
of accumulation will be possible, especially in far northern
areas. The best chance for mixed precipitation type will be south
central and southeast Kansas, where smaller snow accumulations but
a light glaze of ice will be possible, which could cause
hazardous travel conditions (especially on elevated surfaces).

.LONG TERM...(Saturday through Tuesday)
Issued at 339 AM CST Wed Feb 13 2019

After this system exits the region, a mid/upper ridge will quickly
slide across mid-America on Saturday as cold air remains in place
with highs forecast to only reach the 20s and 30s. By Saturday
night, a tilted upper trough is progged to swing across the central
Plains, which could bring another brief shot at snow or a wintry mix
again Saturday afternoon-night.

Early next week, yet another round of snow or wintry precip is
possible Monday night through the day on Tuesday as a positively
tilted trough with plenty of moisture settles over the area
Tuesday. It is still too early to speculate on specific impacts
with this system, but the finer details will be worked out in the
coming days. Temperatures look to remain well below normal
throughout the rest of the long term and beyond with highs never
leaving the 30s throughout the rest of the next 7 days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 549 AM CST Wed Feb 13 2019

High clouds and VFR will prevail through the upcoming 24-hr
period. We may see some LLWS develop across south central and
southeast KS tonight/early on Wed as the LLJ ramps up tonight.
Winds will gradually veer to the west as a trough of low pressure
moves eastward across the region tonight.

&&

.FIRE WEATHER...
Issued at 339 AM CST Wed Feb 13 2019

With an overcast cirrus deck expected to remain in place today,
think this will be a limiting factor on wind speeds and
temperatures so tweaked them down very slightly from the previous
forecast. This dropped GFDI (grassland fire danger index) values
from the extreme category back down to very high in south central
and southeast Kansas, so have backed off a bit from the fire
weather concerns and do not plan on issuing any fire weather
headlines at this time. However, with that being said, still use
caution if burning today since relative humidities may drop into
the upper 20% range and it will be warmer with breezy south winds.

Beyond today, with multiple chances of wintry precipitation and
much colder temperatures on the way, fire weather concerns should
remain at a minimum.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  42  60  24 /   0   0   0  20
Hutchinson      62  39  57  21 /   0   0   0  20
Newton          60  41  56  20 /   0   0   0  20
ElDorado        62  42  60  22 /   0   0   0  10
Winfield-KWLD   64  45  63  25 /   0   0   0  10
Russell         61  34  51  19 /   0   0   0  20
Great Bend      61  36  52  20 /   0   0   0  20
Salina          59  36  53  19 /   0   0   0  20
McPherson       59  38  55  20 /   0   0   0  20
Coffeyville     64  45  66  27 /   0   0   0  10
Chanute         62  43  62  23 /   0   0   0  10
Iola            62  42  61  22 /   0   0   0  10
Parsons-KPPF    63  44  65  26 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...MWM
FIRE WEATHER...TAV
Hazardous weather outlook, Feb 13, 4:51 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
451 AM CST Wed Feb 13 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
451 AM CST Wed Feb 13 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high grassland fire danger is expected today across south
central and southeast Kansas. At least elevated fire weather
concerns may linger into Thursday, mainly across southeast Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be several opportunities for wintry precipitation from
late this week through early next week. Quick-hitting systems may
bring a snow and a wintry mix Friday and again Saturday. That may
be followed by potentially an extended period of impactful wintry
precipitation early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.